Texas, 2019

Wildfire in Texas, July 4 to 5, 2019

July 4 to 5, 2019 · NWS AMA · 1 event in 1 county or zone

The Binford Ranch or Independence Day Wildfire began around 1258CST about five miles north northwest of Wildorado Texas in Oldham County near Binford Ranch Road and County Road 45. The wildfire was determined to have been caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Binford Ranch or Independence Day Wildfire began around 1258CST about five miles north northwest of Wildorado Texas in Oldham County near Binford Ranch Road and County Road 45. The wildfire was determined to have been caused by lightning. There was a report that one home was threatened but was saved. There were no other reports of homes or other structures threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire consumed approximately four hundred and eighty-eight acres. There were a total of four fire departments and other fire agencies responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained around 2045CST and brought under control on July 5 around 1700CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 11:35 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 4, 11:35 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1235 PM CDT Thu Jul 4 2019

.AVIATION...18Z TAFs...

VFR conditions expected through the period at all TAF sites. Main
aviation concerns are the potential for showers and thunderstorms
across the western Panhandles this afternoon and evening along
with potential low level wind shear as the nocturnal low level jet
increases after sunset. Consulting latest short term guidance and
the lack of robust cumulus on satellite at issuance time, have
kept thunder mentions out of the TAFs, leaving only a VCSH mention
at DHT. As for low level wind shear, have left it out of the TAFs
with this issuance since winds at the surface look to remain
around 10 knots tonight, keeping wind shear under vector
difference criteria for inclusion.

Ferguson

&&

.PREV DISCUSSION... /Issued 326 AM CDT Thu Jul 4 2019/

DISCUSSION...
Weak northwest flow aloft expected this afternoon across Texas and
Oklahoma Panhandles.  Isolated thunderstorms expected to develop
this afternoon and evening in unstable airmass along and ahead of
surface trof/dryline which is expected to be positioned in western
sections late this afternoon.  Daytime temperatures rising well
into upper-90s or above 100 degrees will lead to better likelihood
of cap being broken.  Storms expected to take a slow drift to the
east during the evening, but will meet resistance where cap will
be stronger.  Marginally severe thunderstorms will be possible as
shear values of 20 to 30 kt are expected.

Cold front makes an intrusion into at least northern part of
forecast area on Friday, offering support for isolated to
scattered thunderstorms Friday and Friday night.  Airmass remains
moist and unstable Saturday and Saturday night.  Increased
upslope flow and an expected weakening of the cap will lead to
better chances for thunderstorms all sections Saturday and
Saturday night.  Lower rain chances continue Sunday and Sunday
night over most sections.

Expecting rain chances to drop sharply beginning Monday as very
warm 500 mb temperatures in strengthening ridge should result in
strong capping.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/2
Hazardous weather outlook, Jul 4, 2:40 AM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 AM CDT Thu Jul 4 2019

OKZ001>003-TXZ001>020-317-042100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected this afternoon and evening
across mainly the western two-thirds of the Texas and Oklahoma
Panhandles. A few storms will have the potential to become
strong to marginally severe, with winds gusting to around 65 MPH
and hail around one inch in diameter being the main hazards. In
addition, the strongest, slow moving storms will be capable of
producing heavy rainfall, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across most of the Texas and Oklahoma
Panhandles mainly during the afternoon and evening hours Friday
through Sunday. Some storms will have the potential to become
strong, with gusty winds and small hail as the primary hazards. In
addition, the strongest, slow moving storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding. Isolated thunderstorms may also occur Monday and
Wednesday, mainly across northern sections.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and this
evening.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
July 4, 12:58 PM CST to July 5, 5:00 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908475.